Can you shed any light on recent studies for alopecia? My 9-year-old granddaughter had a beautiful head of hair, which totally fell out four years ago. She has seen many doctors, but nothing has helped. Is there anything that can be done for this life-altering disease? Any promising studies either here or abroad?
There is a new type of medication that offers some hope against alopecia areata. This is an autoimmune condition in which the immune system attacks patches of hair follicles, causing partial or complete baldness.
Dermatologists at the Cleveland Clinic have reported on a preliminary study involving a powerful drug approved for treating rheumatoid arthritis (JAMA Dermatology, online, March 29, 2017).
The drug, tofacitinib (Xeljanz), is known as a Janus kinase inhibitor. The researchers found that it helped regrow hair, though there was tremendous variability. Some people had 90 percent regrowth, while others achieved minimal improvement.
This medication carries a risk of serious infections or cancer, so it will not be used casually. The price is prohibitive, and it is unlikely insurance will cover it. The good news is that this research may open the door for developing safer treatments for alopecia areata.
I have been taking arthritis-strength acetaminophen (Tylenol) for my joint pain and recently noticed that my tinnitus is more intense. Is this a possible side effect of the pain reliever?
Frequent use of over-the-counter pain relievers such as acetaminophen or ibuprofen can cause hearing loss (American Journal of Epidemiology, Sept. 15, 2012). One study determined that acetaminophen can damage hair cells crucial for normal hearing (Hearing Research, July 2014).
We have not found studies linking normal use of acetaminophen to ringing in the ears (tinnitus). That said, when people begin to lose their hearing, they may develop tinnitus.
Because most other OTC pain relievers also can trigger tinnitus, you may need non-drug approaches for inflammation relief. Our Guide to Alternatives for Arthritis offers several natural ways to ease joint pain. This online resource is available at www.PeoplesPharmacy.com.
I ended up in the hospital “off my gourd.” I didn’t even know what had happened until later in the week. I am on several anticholinergic medications such as amitriptyline, Benadryl, Vistaril, Phenergan, Claritin, Zantac and tizanidine.
We are astonished that you can function at all with so many anticholinergic drugs. Such medications interfere with an important neurochemical called acetylcholine.
Several of the medicines you are taking have strong anticholinergic activity. They include amitriptyline (Elavil), diphenhydramine (Benadryl), hydroxyzine (Vistaril), promethazine (Phenergan) and tizanidine (Zanaflex).
These drugs can cause dry mouth, constipation, blurred vision and difficult urination. They also may lead to confusion and memory problems, especially when so many are combined. You’ll find a list of anticholinergic drugs at www.PeoplesPharmacy.com. You should ask your doctor if there are any alternatives that might be substituted for these prescriptions.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send email to www.peoplespharmacy.com.